MAUDE Adverse Event Report: COOK INC RETRACTA DETACHABLE EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR

COOK INC RETRACTA DETACHABLE EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR
Model Number N/A
Medical Device Problem Codes Difficult to Remove (1528); Difficult to Advance (2920); Separation Problem (4043)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 04/20/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant medical products: 5fr cordis ber catheter, unknown manufacturer amplatz plug, cook zenith spiral-z aaa iliac leg graft.Additional device code: stretched (1601).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported a retracta detachable embolization coil was used in a male patient for coiling of the left internal iliac after a vascular plug and prior to placement of an aortic graft.The operator reported experiencing resistance while delivering the coil through a 5fr catheter.Difficulty was experienced with both advancing and retracting of the coil.Eventually the catheter was withdrawn and flushed and it was observed that the delivery wire had stretched and "snapped." as reported, the patient did not experience any adverse effects or require any additional procedures due to this occurrence.
 
Additional Manufacturer Narrative
D10 ¿ product received on: 27may2020.Investigation ¿ evaluation: a representative from (b)(6) hospital informed cook of an incident involving a retracta detachable embolization coil.During a procedure resistance was experienced during advancement of the retracta coil through the 5fr non-cook catheter.There was subsequent difficulty advancing and retracting the coil within the catheter.The catheter was withdrawn from the patient and flushed to find ¿it had snapped ¿ stretched delivery.¿ further communication confirmed the field representative did not get a clear look at the product to see if the delivery wire or the coil that snapped.No unintended section of the device remained inside the patient¿s body, the patient did not require additional procedures due to this occurrence and there have been no adverse effects to the patient due to this occurrence.A review of the complaint history, device history record, drawing, instructions for use (ifu), manufacturing instructions, quality control, and specifications of the device, as well as a visual inspection, and dimensional verification, were conducted during the investigation.The complainant returned one catheter, delivery wire and coil to cook for investigation.Physical examination of the returned device showed: catheter returned with the device is a competitors 5fr.038" end hole catheter.The catheter was flushed with no resistance.The coil is elongated and the elongated section measures 31.5cm.There is no damage or evidence of separation on the delivery wire guide.The black proximal section of the delivery wire od.020.Delivery wire was fully inserted through the catheter with no difficulty.No other damage to the returned components.Upon return of the complaint device there is no evidence the device was manufactured out of specification.Additionally, a document-based investigation evaluation was performed.The risks associated with these devices are acceptable when weighed against the benefits.Sufficient inspection activities are in place to identify this failure mode prior to distribution.The product labeling and instructions for use (ifu) were reviewed.The ifu includes the following information related to the reported failure mode: warnings: "the retracta detachable embolization coil is not recommended for use with polyurethane catheters or catheters with sideports.If a catheter with sideports is used, the embolus may lodge in the sideport or pass inadvertently through it.Use of a polyurethane catheter may also result in lodging of the embolus within the catheter." precautions: "prior to introduction of the embolization coil, flush the angiographic catheter with saline." product recommendations: "the following catheters are recommended for use with retracta detachable embolization coil: hnb(r)4.0-35, hnb(r)5.0-35, hnb(r)5.0-38, scbr-5.0-38, scbr-4.0-38." instructions for use: "6.Under fluoroscopic visualization, slowly advance the delivery wire until the entire length of the coil exits the distal end of the catheter.Ensure that the junction remains positioned inside the catheter tip.Note: advancing the delivery wire slowly allows the junction to be seen more easily and reduces the risk of damaging it.Note: if significant resistance is encountered during coil advancement, do not continue advancing.Retract the delivery wire slightly, then gently re-advance it.If there is still significant resistance, withdraw the delivery wire from the catheter and try using a new coil with a shorter length.Note: do not turn the delivery wire counterclockwise during advancement; the coil may be unintentionally detached." how supplied: "upon removal from package, inspect the device to ensure no damage has occurred." the device history record (dhr) was reviewed.The complaint lot records no non-conformances.The subassembly lots revealed non-conformances.One of the relevant non-conformances is for ¿surface, defect¿ that affected a quantity of 1 with a disposition of scrapped.Cook concluded that the other recorded non-conformance are not related to this incident.A complaint database search was also conducted and no additional complaints were found.A this time, there is no evidence that nonconforming product exists in house or in field.Upon return of the device, no damage to the coil delivery system or catheter were observed.The returned catheter was a 5 fr 0.038" cook catheter.This is within the correct recommendations for catheter sizing in the ifu.The catheter was able to be flushed and the delivery wire was able to advance fully through without resistance.It is possible that unknown procedural issues led to the failure.If the catheter was not adequately flushed prior to deployment of the coil, it could have caused the coil to become stuck, and potentially elongate.The coil also could have become stuck on the guidewire somehow, which could have caused it to elongate.Based on the information provided, inspection of the returned product, and results of the investigation, it was concluded that a component failure without a manufacturing or design deficiency.The appropriate personnel have been notified.Per the quality engineering risk assessment, no further action is required.Cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Correction: upon further review of the investigation and device return, it was determined the delivery wire did not break.There was difficulty advancing the coil out of the catheter, and there is no patient injury reported in this event.A review of risk documentation does not indicate that this event is likely to cause serious injury if it were to reoccur.As there are no recorded incidences of serious injury due to the complaint event, and it is not likely that serious injury would result if the event were to recur, per 21cfr part 803.50 the complaint event is considered not reportable.
 
Event or Problem Description

Brand Name
RETRACTA DETACHABLE EMBOLIZATION COIL
Common Device Name
KRD DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key10018336
Report Number1820334-2020-00897
Device Sequence Number2247756
Product Code KRD
UDI-Device Identifier10827002342009
UDI-Public(01)10827002342009(17)240626(10)9803427
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
K151676
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/24/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/26/2024
Device Model NumberN/A
Device Catalogue NumberMWCER-35-14-12
Device Lot Number9803427
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/27/2020
Initial Date Received by Manufacturer 04/20/2020
Supplement Date Received by Manufacturer06/24/2020
02/10/2021
Initial Report FDA Received Date05/01/2020
Supplement Report FDA Received Date06/30/2020
02/24/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1